Relapse as histoid leprosy after receiving multidrug therapy (MDT); a report of three cases

Issac N. Shaw, Gigi Ebenezer, Geetha S. Rao, Mani Mozhi Natrajan, Babu Balasundaram

Research output: Contribution to journalArticle

Abstract

The histoid type of leprosy has been described as occurring in lepromatous leprosy patients who relapse after many years of apparently successful dapsone monotherapy. Three patients who had received the World Health Organization-recommended regimens of multidrug therapy (WHO/ MDT) relapsed as histoid leprosy 12-15 years after completion of treatment. In one patient, through mouse foot pad studies, the bacilli were found to be sensitive to rifampin and clofazimine and resistant to dapsone. In the other two patients mouse foot pad studies were inconclusive. The patients were re-started on WHO/ MDT. Two patients took regular treatment and improved, both clinically and bacteriologically. One patient was irregular in treatment, and 1 year after re-starting WHO/ MDT nodules were still present although the bacterial index had fallen slightly.

Original languageEnglish (US)
Pages (from-to)272-276
Number of pages5
JournalInternational Journal of Leprosy and Other Mycobacterial Diseases
Volume68
Issue number3
StatePublished - Dec 1 2000
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this